Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 77, NWS Milwaukee, WI

August 21, 2002Rock County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 21, 2002, 6:42 PM CDT for Rock County, Wisconsin. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2002, 6:42 PM CDT (23:42 UTC)
Expired
Aug 21, 2002, 7:30 PM CDT
In force
48 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Rock County, WI

The radar

The Milwaukee radar (KMKX), 49 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 7:05 PM CDTThunderstorm Wind 56 EEdgerton, WI
Aug 21, 7:20 PM CDTThunderstorm Wind 52 EClinton, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 21, 2:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2002-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1748 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2002-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1748 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

254 
WUUS53 KMKX 212342
SVRMKE
WIC105-220030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
642 PM CDT WED AUG 21 2002

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROCK COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 730 PM CDT

* AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF ORFORDVILLE...OR ABOUT NEAR
  BRODHEAD...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FOOTVILLE AT 650 PM CDT.
  BELOIT AT 655 PM CDT.
  JANESVILLE AT 700 PM CDT.
  CLINTON AT 705 PM CDT.

DAMAGING WINDS UP TO 80 MILES AN HOUR ARE EXPECTED FROM THIS STORM 
SEEK SHELTER IN A STURDY STRUCTURE IMMEDIATELY

LAT...LON 4284 8903 4284 8935 4250 8937 4252 8879
          4284 8878

HENTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:30 PM CDT, 5 hours 12 minutes earlier.

Area forecast discussion, Aug 21, 1:30 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
130 PM CDT WED AUG 21 2002

SURFACE WARMFRONT EXTENDED NEAR OUR FAR N COUNTIES FROM JUST N OF
THE DELLS TO NORTH OF MANITOWOC.  WARMFRONT IS BECOMING BETTER
DEFINED DUE TO EXTENSIVE CLOUD COVER AND RAIN COOLED AIR TO THE
NORTH.   DEWPOINTS HAVE QUICKLY RISEN TO THE LOWER 70S ACROSS SE AND
SC WI. CAPES ARE STILL LOW TO MODERATE OVER S WI...BUT ARE AROUND
3000 J/KG JUST TO THE NORTH.  MEANWHILE CONVERGENCE FROM 850 MB LOW
LEVEL JET ALONG WITH WEAK SHORTWAVE SEEN FROM SE MN TO FAR NE IA
SETTING OFF SOME THUNDERSTORMS ACROSS NW PORTIONS OF OUR AREA.  THE
CONVERGENCE SHOULD SHIFT NE INTO NE WI BY LATE AFTERNOON.

THEREFORE KEY IS TRIGGER TO SET OFF MORE STORMS ACROSS SC/SE WI LATE
AFTERNOON AND EVENING.  BEST UPPER DIVERGENCE FROM RIGHT ENTRANCE
REGION OF UPPER JET TO BE ACROSS THE UPPER GREAT LAKES
REGION...ALTHOUGH SOME WEAKER UPPER DIVERGENCE PRESENT OVER SC AND
SE WI.  APPROACHING COLD FRONT WILL BE A TRIGGER...BUT BY THE TIME
IT REACHES SC/SE WI...THE LOW LEVEL FLOW AT 850 MB BECOMES MORE
WSW...REDUCING THE SHEAR.  THUS THERE IS A WINDOW OF OPPORTUNITY FOR
SEVERE THUNDERSTORMS...WITH EHI VALUES AROUND 2 TO 3...SO ISOLATED
TORNADOES ARE SOMETHING TO CONSIDER...ESPECIALLY WITH LOW LCL.
THE FRONT IS LAGGING THIS WINDOW...BUT APPROACHING WEAK SHORTWAVE
MAY BE JUST ENOUGH TO SET OFF THUNDERSTORMS DURING THE WINDOW.
THEREFORE SEVERE THREAT WILL CONTINUE THROUGH THE EARLY EVENING.

THEN MAIN THREAT WILL BE HEAVY RAINS WITH PRECIPITABLE WATER VALUES
AROUND 2.25 INCHES.  WHEN COLD FRONT APPROACHES UNIDIRECTIONAL WINDS
MAY CAUSE TRAINING.  THEREFORE WILL MENTION SOME HEAVY RAINS...BUT 1
HOUR FLASH FLOOD GUIDANCE 2 TO 3 INCHES...WITH 6 HOUR IN THE 3 TO 4
INCH RANGE...SO NO FLASH FLOOD WATCH WILL BE ISSUED.

IN THE FAR TERM...PREFER THE ETA SOLUTION OF STALLING THE WEAK COLD
FRONT SOUTH OF THE ILLINOIS BORDER...BUT THEN AVN DOES BETTER JOB
WITH SHORTWAVE FOR FRIDAY...AND WILL LEAN TOWARDS MORE SHOWERS.
STILL TOO EARLY TO IDENTIFY SHARS TYPE HEAVY RAIN EVENT...BUT MID
LEVEL SHORTWAVE SHOULD BE WATCHED.

.MKX...NONE.

HENTZ

In the hours before

Local storm report, Aug 21, 5:31 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
531 PM CDT WED AUG 21 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    REWEY                     WI   WIND DAMAGE
08/21/02   IOWA                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          SHERIFFS DEPUTY
                                          REPORTED A ROOF WAS
                                          BLOWN OFF A BUILDING
                                          AND SEVERAL TREES AND
                                          POWER POLES DOWN.
Local storm report, Aug 21, 5:36 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
536 PM CDT WED AUG 21 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0523 PM    20 WNW PLAIN              WI   WIND DAMAGE
08/21/02   SAUK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          SHERIFFS DEPUTY
                                          REPORTED SEVERAL TREES
                                          DOWN IN BEAR VALLEY.
Local storm report, Aug 21, 5:53 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
553 PM CDT WED AUG 21 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0523 PM    MINERAL PT                WI   56 MPH TSTM GUST
08/21/02   IOWA                           MEASURED WIND SPEED.
                                          REPORTED BY AUTOMATED
                                          SENSOR AT THE MINERAL
                                          POINT AIRPORT.
Local storm report, Aug 21, 5:55 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
555 PM CDT WED AUG 21 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0524 PM    PLAIN                     WI   WIND DAMAGE
08/21/02   SAUK                           REPORTED BY HAM RADIO
                                          OPERATOR. 4-6 INCH TREE
                                          LIMBS BLOWN DOWN.
Local storm report, Aug 21, 6:24 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
624 PM CDT WED AUG 21 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    8 NW PORTAGE              WI   60 MPH TSTM GUST
08/21/02   COLUMBIA                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 5:10 PM CDTSevere Thunderstorm WarningMKXIowa, Lafayette65 min
Aug 21, 5:16 PM CDTSevere Thunderstorm WarningMKXFond du Lac, Green Lake29 min
Aug 21, 5:18 PM CDTTornado WarningMKXFond du Lac, Green Lake57 min
Aug 21, 5:25 PM CDTSevere Thunderstorm WarningMKXColumbia, Sauk50 min
Aug 21, 5:54 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane, Marquette51 min
Aug 21, 6:17 PM CDTSevere Thunderstorm WarningMKXFond du Lac, Green Lake43 min
Aug 21, 6:24 PM CDTSevere Thunderstorm WarningMKXGreen51 min
Aug 21, 6:25 PM CDTFlash Flood WarningMKXFond du Lac4 hr
Aug 21, 6:57 PM CDTSpecial Marine WarningMKX93 min
Aug 21, 6:57 PM CDTSpecial Marine WarningMKX93 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.